To the Editor.
—There is increasing evidence of systemic side effects secondary to topical ocular administration of timolol maleate for the treatment of glaucoma.1,2 These systemic side effects are essentially the same as those seen from systemically administered β-blockers.3 Topical ocular timolol in occasional persons produces plasma drug concentrations sufficient to cause systemic β-adrenoceptor blocking effects. This may result from a seemingly low ocular dose because the expected 75% reduction from oral timolol for "first-pass" hepatic metabolism does not occur. With topical ocular administration of timolol, about 80% of the eyedrop is absorbed from the nasal mucosa and enters almost directly into the vascular system.4 The potential for increased systemic side effects from timolol is increased in the elderly, who often have lax distensible conjunctival fornices that permit greater retention of topical ocularly administered drugs.5During the past two years, 140 cases of patients with adverse
Van Buskirk EM, Fraunfelder FT. Timolol and Glaucoma. Arch Ophthalmol. 1981;99(4):696. doi:10.1001/archopht.1981.03930010696022
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: